Tornadoes · United States · Georgia · 2017
EF1 tornado, Irwinton to Toomsboro, Georgia, January 21, 2017
From Irwinton to Toomsboro, this EF1 tornado ran 5.8 miles across Wilkinson County on January 21, 2017, touching down at 12:54 PM EST and reaching 100 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- January 21, 2017
- Touchdown
- 12:54 PM EST (17:54 UTC)
- Lifted
- 1:11 PM EST (18:11 UTC)
- On the ground
- 17 minutes
- Path length
- 5.8 miles (9.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Wilkinson County
- Touchdown point
- 32.797, -83.170
- Lift-off point
- 32.827, -83.076
- Record number
- 1701211154-01
The damage survey
10 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 94 mph.
- 2 trees uprooted, 1 of which was also snapped at the base.
- at least 1-2 dozen trees uprooted, some trees snapped at the base
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Throughout the weekend of the 21st and 22nd, persistent southwesterly upper-level flow brought a series of strong short waves across the region. The atmosphere over central Georgia was unseasonably warm and unstable with strong low and mid-level shear. The first short wave generated a wave of severe thunderstorms across central and south Georgia through the morning and into the afternoon of the 21st that produced numerous tornadoes. Twenty three tornadoes were confirmed in the WFO Peachtree City warning area with 27 total tornadoes confirmed in the state of Georgia, both records for the number of tornadoes in a single day. A second, stronger short wave swept through during the late morning and afternoon of the 22nd bringing another round of severe weather to central and south Georgia. Additional tornadoes confirmed brought the 2-day total to 27 for the WFO Peachtree City warning area and 41 for the state of Georgia, both a record number for a 2 day period.
A National Weather Service survey team found that an EF1 tornado with maximum wind speeds of 95 MPH and a maximum path width of 100 yards began along the Highway 441 Bypass on the southern edge of Irwinton where several trees were blown down. The tornado moved east-northeast crossing Bear Camp and Water Fork Roads before meeting up with and travelling along Highway 57 into Toomsboro downing several more trees along the way. [01/21/17: Tornado #15, County #1/1, EF1, Wilkinson, 2017:016].
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:27 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Jan 21, 10:20 AM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Jan 21, 10:20 AM EST, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1020 AM EST Sat Jan 21 2017 .UPDATE... Heavy showers and thunderstorms moving north and east across north /central GA this morning. We issued a Tornado Watch for the SW tier of the CWA, mainly south and west of metro ATL. Strong storms, some may becoming severe, will push into central GA over the next couple hours with the main impacts being heavy rain, frequent lightning, damaging winds and an isolated tornado. Anticipate this activity to move through the area by mid-afternoon. Updated TAF portion of the AFD as well. && .PREV DISCUSSION... /Issued 635 AM EST Sat Jan 21 2017/ SHORT TERM /Today through Sunday/... Short wave lifting out of the lower Mississippi Valley will be the main driving force today. Models continue to show moderate instability spreading across the forecast area ahead of this feature this morning. Moderate shear also expected to accompany this short wave providing a slight to enhanced risk of severe weather this morning into the afternoon. We should see a bit of a lull in activity later this afternoon and evening as the initial short wave lifts out but another good shot of short wave energy pushes into the state tonight ahead of the main upper-level low which sweeps across Sunday. Each of these features are expected to provide a good shot of lift and shear and combined with the ambient warm and moderately unstable atmosphere in place over the region will keep the slight to enhanced risk of severe weather in place through the day Sunday. Forecast storm total precipitation amounts are generally around 2-3 inches across our central Georgia counties and 1.5-2 inches across the north. Spread over the next 36 to 48 hours this is not likely to produce any widespread flood/flash flood issues. However, localized heavier amounts may lead to a few isolated problems. I am not planning on issuing any flood/flash flood watches at this time. 20 LONG TERM /Sunday Night through Friday/... Models in better agreement at the start of the period with the closed upper low vicinity of the TN valley. The low moves across the Appalachians into Monday. Extensive wrap around associated with this cold core low should give a chance of showers across the forecast area on Monday...mainly northeast Monday night. Ridging dominates the southeast on Tuesday but another short wave brings moisture and a chance of showers back Wednesday into Thursday. The short wave looks like it will move east of the area by Thursday night. However moisture on the back side of this wave will push into TN and move rapidly eastward. Models suggest this moisture will stay mainly north of the forecast area...but there could be enough cold air advection to bring a few snow showers to the far northeast. A slight chance has been included in that area for Thursday night. Friday looks dry. Temperatures will be on a cooling trend by late next week. 41 AVIATION... 15Z Update... Thunderstorms moving into KATL now and will continue the next hour with more stratiform showers (heavy at times) with embedded lightning behind it. Anticipate a more broad area of rain through the early/mid afternoon with conditions improving thereafter. Mainly IFR or lower conditions across the forecast area at this time. Will see some improvement 14-20Z, but will still see a mixture of MVFR/IFR conditions in that time frame. Mainly MVFR conditions after 20Z deteriorating back toward widespread IFR conditions between 00Z and 06Z. Large area of showers with embedded thunderstorms spreading northeast across the forecast area currently. Best coverage will be moving out of the area from west to east between 18Z and 22Z. Southeast winds 3-7kt through 14Z, increasing to 5-10kt after. //ATL Confidence...15Z Update... Medium confidence on all elements. 20/26 && .PRELIMINARY POINT TEMPS/POPS... Athens 67 58 69 47 / 90 90 80 80 Atlanta 69 58 67 48 / 90 90 80 70 Blairsville 64 53 63 44 / 80 90 80 90 Cartersville 68 56 67 46 / 90 90 80 70 Columbus 71 60 69 48 / 90 80 70 50 Gainesville 67 57 66 48 / 90 90 80 80 Macon 72 60 73 48 / 90 90 80 60 Rome 67 56 67 47 / 80 90 80 80 Peachtree City 71 58 68 46 / 90 90 80 70 Vidalia 73 62 75 51 / 80 80 90 50 && .FFC WATCHES/WARNINGS/ADVISORIES... Tornado Watch until 3 PM EST this afternoon for the following zones: Baldwin...Bibb...Bleckley...Butts...Chattahoochee... Clayton...Coweta...Crawford...Crisp...Dodge...Dooly...Fayette... Harris...Heard...Henry...Houston...Jasper...Jones...Lamar... Laurens...Macon...Marion...Meriwether...Monroe...Muscogee... Newton...Peach...Pike...Pulaski...Putnam...Schley...Spalding... Stewart...Sumter...Talbot...Taylor...Telfair...Troup...Twiggs... Upson...Webster...Wilcox...Wilkinson. && SHORT TERM...20 LONG TERM....41 AVIATION...20
Hazardous weather outlook, Jan 21, 12:53 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1253 PM EST SAT JAN 21 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-221800- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1253 PM EST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...TORNADO WATCH IN EFFECT UNTIL 3 PM FOR PORTIONS OF CENTRAL GEORGIA AND SOUTHEAST NORTH GEORGIA... ...CHANCE FOR SEVERE THUNDERSTORMS CONTINUES THROUGH MID AFTERNOON AND AGAIN WITH ANOTHER POSSIBLE ROUND OVERNIGHT... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH EASTWARD ACROSS CENTRAL GA AND PORTIONS OF SOUTHEAST NORTH GEORGIA INTO THIS AFTERNOON. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS...ISOLATED TORNADOES AND HAIL. THE GREATEST CHANCE SHOULD BE MAINLY ALONG AND SOUTH OF A MCDONOUGH TO WARRENTON LINE AND EAST OF A MCDONOUGH TO AMERICUS LINE...GRADUALLY PUSHING EAST THROUGH MID AFTERNOON. ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE FOR LATER TONIGHT INTO SUNDAY MORNING AS ANOTHER STORM SYSTEM MOVES ACROSS THE SOUTHEAST. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL AGAIN POSE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM SATURDAY NIGHT INTO SUNDAY MORNING. THE MAIN STORM SYSTEM SHOULD BE MOVING ACROSS THE SOUTHEAST STATES DURING THAT TIME FRAME. THE THREAT OF SEVERE THUNDERSTORMS SHOULD HAVE MOVED EAST OF THE FORECAST AREA BY SUNDAY AFTERNOON. IN ADDITION...STORM TOTAL RAINFALL TODAY THROUGH SUNDAY WILL EXCEED 3 INCHES IN SOME LOCATIONS. GIVEN THESE HEAVY RAINFALL AMOUNTS SOME LOCALIZED FLOODING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jan 21, 11:46 AM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1146 AM EST SAT JAN 21 2017
GAZ080-081-092>095-103>105-211730-
Macon GA-Peach GA-Schley GA-Dooly GA-Taylor GA-Sumter GA-Houston GA-
Crawford GA-Webster GA-
1146 AM EST SAT JAN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR MACON...PEACH...SCHLEY...WESTERN
DOOLY...SOUTHEASTERN TAYLOR...SUMTER...WESTERN HOUSTON...SOUTHERN
CRAWFORD AND SOUTHEASTERN WEBSTER COUNTIES UNTIL 1230 PM EST...
At 1146 AM EST...a line of strong thunderstorms was extending from
near Horns to Reynolds to Ideal to Chambliss...and moving southeast
at 35 mph.
HAZARD...Winds 40 to 50 mph...frequent lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Americus, Perry, Fort Valley, Ellaville, Oglethorpe, Preston, Warner
Robins, Centerville, Byron, Montezuma, Marshallville, Reynolds,
Plains, Byromville, Ideal, Leslie, Andersonville, Lilly, De Soto and
Dooling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A tornado watch remains in effect. Continue to monitor NOAA Weather
Radio...weather.gov or other media outlets for further statements or
possible warnings on these storms.
LAT...LON 3197 8444 3193 8444 3192 8446 3192 8462
3214 8445 3214 8443 3216 8443 3238 8425
3257 8416 3265 8409 3264 8360 3219 8380
3203 8392 3203 8396 3199 8395 3191 8401
3192 8434 3187 8434
TIME...MOT...LOC 1646Z 298DEG 31KT 3263 8407 3254 8410 3236 8419 3192
8454
WIND...50MPHLocal storm report, Jan 21, 11:58 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1158 AM EST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM TSTM WND DMG 1 NNE SUNNYSIDE 32.91N 84.40W
01/21/2017 UPSON GA EMERGENCY MNGR
IN THE WESTERN PORTION OF THE COUNTY THERE ARE MANY
TREES DOWN NEAR SUNNSYSIDE AND PICKARD ROADS. SOME OF
THE TREES WERE LARGE.
&&
EVENT NUMBER FFC1700114
GEOSpecial weather statement, Jan 21, 12:10 PM EST, 44 minutes before
Special Weather Statement
National Weather Service PEACHTREE CITY GA
1210 PM EST SAT JAN 21 2017
GAZ044>046-054>058-211800-
Butts GA-Fayette GA-Rockdale GA-Clayton GA-DeKalb GA-Spalding GA-
Henry GA-South Fulton GA-
1210 PM EST SAT JAN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTS...FAYETTE...
SOUTHWESTERN ROCKDALE...CLAYTON...SOUTHWESTERN DEKALB...SPALDING...
HENRY AND SOUTHEASTERN SOUTH FULTON COUNTIES UNTIL 100 PM EST...
At 1209 PM EST...a line of strong thunderstorms was extending from
near College Park to Jw Smith Reservoir to Zetella...and moving east
at 40 mph.
HAZARD...40 to 50 mph wind and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Griffin, McDonough, Fayetteville, Jonesboro, Peachtree City,
Stockbridge, Union City, Forest Park, Riverdale, College Park,
Fairburn, Hampton, Tyrone, Morrow, Lovejoy, Locust Grove, Senoia,
Lake City, Brooks and Jenkinsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3366 8435 3372 8415 3354 8403 3352 8405
3352 8404 3349 8403 3349 8401 3321 8403
3319 8437 3321 8440 3321 8445 3319 8450
3324 8451 3326 8450 3328 8451 3332 8452
3334 8457 3358 8464
TIME...MOT...LOC 1709Z 251DEG 36KT 3363 8450 3343 8438 3325 8439
WIND...50MPHLocal storm report, Jan 21, 12:26 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1226 PM EST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM TSTM WND DMG 2 NNE FIVE POINTS 32.72N 84.26W
01/21/2017 TAYLOR GA 911 CALL CENTER
RESIDENTS REPORT HEAVY ROOF DAMAGE TO 2 HOMES WITH
TREES ALSO DOWN. POSSIBLE TORNADIC DAMAGE.
&&
EVENT NUMBER FFC1700115
GEOLocal storm report, Jan 21, 12:30 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1230 PM EST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 PM TSTM WND DMG 3 ESE LOWES CROSSING 32.37N 83.94W
01/21/2017 MACON GA 911 CALL CENTER
MULTPILE TREES REPORTED DOWN IN THIS PART OF THE MACON.
&&
EVENT NUMBER FFC1700116
GEOLocal storm report, Jan 21, 12:34 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1234 PM EST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM TORNADO 3 NE PERRY 32.49N 83.69W
01/21/2017 HOUSTON GA AMATEUR RADIO
RAIN WRAPPED TORNADO VISUALLY SEEN BY AMATUER RADIO
MOVING NORTH AT 35 TO 40 MPH.
&&
EVENT NUMBER FFC1700117
GEOThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 12:00Z
5.9 hours before the tornado, 142 km from the path. January 21, 2017.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -26 J/kg
- Surface CAPE
- 293 J/kg
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 5.3 K/km
Peachtre/Fal Fld, GA (KFFC), 00:00Z
6.1 hours after it, 142 km from the path. January 22, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -78097 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
The surface observations
Dublin (DBN), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Robins AFB radar (KJGX), 26 km away, was scanning. The volume nearest the touchdown began at 17:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of January 21, 2017
59 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 21 | 3:13 AM CST | EF1 | Pike, MS | 7.5 | 150 | |||
| January 21 | 3:35 AM CST | EF3 | Lamar, MS | 31.1 | 900 | 4 | 57 | $9.5 million |
| January 21 | 5:14 AM CST | EF2 | Choctaw, AL | 20.4 | 800 | 4 | $750,000 | |
| January 21 | 5:55 AM CST | EF1 | Marengo, AL | 4.2 | 900 | |||
| January 21 | 8:49 AM EST | EF1 | Troup, GA | 5.4 | 200 | $50,000 | ||
| January 21 | 7:55 AM CST | EF1 | Elmore, AL | 0.7 | 200 | |||
| January 21 | 7:55 AM CST | EF1 | Elmore, AL | 1.5 | 450 | |||
| January 21 | 7:57 AM CST | EF0 | Elmore, AL | 0.2 | 90 | |||
| January 21 | 8:48 AM CST | EF1 | Lee, AL | 2.8 | 100 | |||
| January 21 | 8:49 AM CST | EF0 | Lee, AL | 2.4 | 150 | |||
| January 21 | 8:55 AM CST | EF1 | Pike, AL | 37.3 | 400 | |||
| January 21 | 8:56 AM CST | EF0 | Lee, AL | 1.1 | 150 | |||
| January 21 | 9:00 AM CST | EF0 | Lee, AL | 0.8 | 150 | |||
| January 21 | 9:08 AM CST | EF0 | Lee, AL | 0.1 | 50 | |||
| January 21 | 9:19 AM CST | EF1 | Lee, AL | 0.9 | 300 | |||
| January 21 | 10:33 AM EST | EF1 | Harris, GA | 10.8 | 400 | $75,000 | ||
| January 21 | 11:06 AM EST | EF0 | Talbot, GA | 1.9 | 100 | $10,000 | ||
| January 21 | 11:14 AM EST | EF1 | Talbot, GA | 9.5 | 300 | $65,000 | ||
| January 21 | 11:18 AM EST | EF1 | Taylor, GA | 12.3 | 400 | $100,000 | ||
| January 21 | 11:22 AM EST | EF2 | Upson, GA | 5.7 | 300 | $300,000 | ||
| January 21 | 11:25 AM EST | EF1 | Upson, GA | 5.3 | 200 | $75,000 | ||
| January 21 | 11:32 AM EST | EF0 | Upson, GA | 0.8 | 100 | $20,000 | ||
| January 21 | 11:39 AM EST | EF1 | Upson, GA | 1.9 | 175 | $20,000 | ||
| January 21 | 11:59 AM EST | EF1 | Macon, GA | 8.9 | 100 | $30,000 | ||
| January 21 | 12:08 PM EST | EF0 | Monroe, GA | 8.8 | 250 | $15,000 | ||
| January 21 | 12:11 PM EST | EF2 | Peach, GA | 12.8 | 350 | $295,000 | ||
| January 21 | 12:46 PM EST | EF0 | Twiggs, GA | 4.2 | 100 | $50,000 | ||
| January 21 | 12:50 PM EST | EF1 | Bleckley, GA | 4.3 | 100 | $30,000 | ||
| January 21 | 1:10 PM EST | EF0 | Putnam, GA | 0.6 | 50 | $25,000 | ||
| January 21 | 1:20 PM EST | EF0 | Laurens, GA | 2.2 | 85 | $12,000 | ||
| January 21 | 1:28 PM EST | EF1 | Baldwin, GA | 0.5 | 70 | $10,000 | ||
| January 21 | 1:39 PM EST | EF0 | Johnson, GA | 6.4 | 100 | $10,000 | ||
| January 21 | 1:40 PM EST | EF1 | Washington, GA | 2.6 | 300 | $30,000 | ||
| January 21 | 1:45 PM EST | EF1 | Washington, GA | 1.3 | 300 | $50,000 | ||
| January 21 | 1:46 PM EST | EF1 | Washington, GA | 8.4 | 300 | $60,000 | ||
| January 21 | 2:09 PM EST | EF0 | Burke, GA | 1.3 | 250 | |||
| January 21 | 2:11 PM EST | EF0 | Emanuel, GA | 4.8 | 200 | $50,000 | ||
| January 21 | 2:23 PM EST | EF0 | Burke, GA | 1.5 | 100 | |||
| January 21 | 2:40 PM EST | EF1 | Burke, GA | 1.0 | 75 | |||
| January 21 | 2:42 PM EST | EF0 | Screven, GA | 0.7 | 50 | |||
| January 21 | 2:50 PM EST | EF0 | Tattnall, GA | 0.9 | 250 | |||
| January 21 | 2:52 PM EST | EF1 | Screven, GA | 2.7 | 525 | |||
| January 21 | 3:47 PM EST | EF2 | Barnwell, SC | 13.8 | 1,600 | 1 | ||
| January 21 | 4:09 PM EST | EF1 | Orangeburg, SC | 5.5 | 400 | |||
| January 21 | 4:18 PM CST | EF2 | Harrison, TX | 6.9 | 230 | $1.0 million | ||
| January 21 | 4:19 PM CST | EF1 | Marion, TX | 0.8 | 100 | $250,000 | ||
| January 21 | 4:50 PM CST | EF2 | Marion, TX to LA | 13.4 | 800 | 1 | $900,000 | |
| January 21 | 5:12 PM CST | EF2 | Bossier Parish, LA | 10.8 | 990 | 1 | $825,000 | |
| January 21 | 5:55 PM CST | EF1 | Webster Parish, LA | 3.5 | 350 | $10,000 | ||
| January 21 | 5:56 PM CST | EF2 | Natchitoches Parish, LA | 2.0 | 300 | 1 | $500,000 | |
| January 21 | 7:00 PM CST | EF1 | Grant Parish, LA | 2.2 | 150 | 1 | $250,000 | |
| January 21 | 7:04 PM CST | EF1 | Union, AR | 2.9 | 75 | $10,000 | ||
| January 21 | 7:38 PM CST | EF0 | Union, AR | 0.6 | 50 | $25,000 | ||
| January 21 | 7:51 PM CST | EF0 | Grant Parish, LA | 1.2 | 150 | $25,000 | ||
| January 21 | 8:29 PM CST | EF0 | LaSalle Parish, LA | 0.2 | 100 | $90,000 | ||
| January 21 | 8:45 PM CST | EF0 | Ashley, AR | 0.7 | 50 | $3,000 | ||
| January 21 | 8:48 PM CST | EF0 | Union Parish, LA | 0.6 | 50 | $10,000 | ||
| January 21 | 9:04 PM CST | EF1 | Morehouse Parish, LA | 8.9 | 300 | $145,000 | ||
| January 21 | 10:44 PM CST | EF2 | Lauderdale, MS | 7.3 | 550 | 1 | $175,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.